Texas, 2008Heavy Snow in Texas, December 10 to 11, 2008
December 10 to 11, 2008 · NWS HGX · 9 events in 9 counties and zones
An upper level disturbance brought 1 to 2 inches of snow to Southeast Texas, but with reports of 3 to 5 inches in some places. Some of the maximum amounts include 5 inches at Winnie and Liberty, and 3 to 4 inches at Anahuac, Baytown and LaPorte.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought 1 to 2 inches of snow to Southeast Texas, but with reports of 3 to 5 inches in some places. Some of the maximum amounts include 5 inches at Winnie and Liberty, and 3 to 4 inches at Anahuac, Baytown and LaPorte. The snowfall tied or set records for the earliest accumulating snow at Houston, College Station and Galveston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 10, 5:45 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 10, 5:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 AM CST WED DEC 10 2008
.UPDATE...
QUICK SHORT TERM ZFP/MATRIX PRODUCT UPDATE JUST SENT OUT BEFORE
THE TOP OF THE HOUR TO BETTER REFLECT ONGOING RADAR TRENDS. 31
&&
.PREV DISCUSSION... /ISSUED 413 AM CST WED DEC 10 2008/
DISCUSSION...
MAJOR CHANGES TO THE 24 HOUR FORECAST CONCERNING WX/POPS GRIDS.
PER RADAR TRENDS AND RECENT OBSERVATIONS OF NORTHERN COUNTY
SLEET/ICE PELLETS...HAVE INCREASED LOWER 2/3RDS OF FA POPS TO
LIKELY AND ADDED A CHANCE OF SLEET/ICE PELLETS AND SLIGHT CHANCE
OF SNOW FLURRIES MIX IN LIGHT RAIN SHOWERS. NO CHANGES IN THE 24
HOUR TEMPERATURE FORECAST...STILL EXPECTING A VERY COLD DAY AMIDST
AN AGGRESSIVE CAA PATTERN AS AFTERNOON MAXIMUMS TOP OUT IN THE
LOWER TO MIDDLE 40S UNDER OVERCAST SKIES. THE WIND ADVISORY HAS
BEEN SHAVED DOWN TO THE COASTAL COUNTIES AND THOSE NEIGHBORING 2ND
TIER COUNTIES THROUGH 10 AM THIS MORNING...SCA FOR BAYS AND GALE
WARNING STILL IN EFFECT FOR GULF WATERS THROUGH NOON.
VERY COLD CORE LOW DIGGING DOWN INTO THE BIG BEND REGION WITH
LEADING S/W ALONG ITS SEERN PERIPHERY PROVIDING THE LIFT NEEDED
IN GENERATING PRECIPITATION ACROSS THE EASTERN HALF OF THE LONE
STAR. BASED UPON THIS MORNINGS ONGOING TRENDS...MODELED
THICKNESSES/VERY SEASONABLY COLD MID-UPPER LEVEL TEMPS...AND
BUFFER MODEL SOUNDINGS...WE HAVE DECIDED THAT THERE IS A GOOD
CHANCE FOR MOST OF THE CWA TO EXPERIENCE PERIODS OF RAIN SHOWERS
WITH A ICE PELLET/SNOW FLURRY MIX THROUGH THE DAY AND INTO THE
EARLY EVENING HOURS AS THE UPPER LOW TRACKS RIGHT OVER US ON ITS
NORTHEASTWARD JOURNEY UP THE COAST. THE CERTAIN EVAPORATIVE COOLING
EFFECTS AND WET-BULBING 0C HEIGHTS ALMOST TO THE SURFACE BY 00Z
TONIGHT...ALONG A MAJORITY OF THE AREA SOUNDINGS DEPICTING A
CLASSIC WINTER MIX PROFILE...ARE ADDITIONAL EVIDENCE THAT MANY
WILL SEE THIS PERIODIC WINTRY MIX WITHIN LIGHT RAIN SHOWERS.
THICKNESS VALUES DECREASE INTO THE 540 DAM REALM LATER
TODAY...WITH 5H TEMPS AT BETWEEN -20C TO -25C / 85H TEMPS AROUND
-3C...ALL MEET THE TEMPERATURE THRESHOLDS NEEDED TO SUSTAIN A
FROZEN MIX TO THE SURFACE. THIS LATEST MODEL RUNS ARE ALSO COMING
IN A BIT COLDER THAN 24 HOURS AGO...ESPECIALLY IN THE MID LEVELS.
YESTERDAYS QUESTION GOING INTO THIS WOULD BE WHETHER THERE WOULD
BE ENOUGH MOISTURE TO SUPPORT A WINTRY MIX. QUESTION ANSWERED BY
LOOKING AT THE THIS MORNINGS RADAR. PWATS ARE AND WILL BE IN THE
0.60-0.80 INCH RANGE...SO THERE IS DEFINITELY ENOUGH MOISTURE
TRAPPED IN THAT SUB-ZERO 700-900 MB ZONE (WITH LIFT S/W IS
PROVIDING) TO TAKE THAT QUESTION MARK AWAY.
THE UPPER LOW PROGRESSIVELY LIFTS OUT AND AWAY EARLY
TOMORROW...SURFACE RIDGING TAKES HOLD LATER TOMORROW AFTERNOON.
CLEARING OF SKIES COMMENCES FROM TOMORROW MORNING ON THROUGH
FRIDAY. THUS...WITH NORTHERLY BREEZES STILL OCCURRING ON THE
BACKSIDE OF THE UPPER LOW AS IT MAKES ITS WAY UP THROUGH THE
SOUTHEASTERN STATES...TEMPERATURES WILL BE SLOW TO REBOUND BACK
UP TO NORMAL MID DECEMBER VALUES. COLD INTERIOR MINIMUMS IN THE
LOWER TO MIDDLE 30S BOTH THURSDAY AND FRIDAY MORNINGS WITH HIGHS
INCREASING 5-10 DEGREES EACH SUCCESSIVE DAY THROUGH THE WEEKEND.
ZONAL FLOW OVER WEEKEND UNDER RETURNING ONSHORE WINDS BY SATURDAY.
THUS...A SEASONABLE WEEKEND WITH A SLIGHT CHANCE OF SHOWERS
SUNDAY. LOWERING LEEWARD ROCKY MTN PRESSURES THROUGH THE WEEKEND
WILL ENHANCE A CENTRAL TX LL JET...OUR MOISTURE LEVELS UPON
STRENGTHENED SOUTHERLIES. ATTM...LOOKS AS IF WEEKEND POPS MAY NEED
TO BE RE-ADJUSTED UPWARDS IF SUCCESSIVE RUNS CONTINUE ON THIS
EVOLVING WAA/ISENTROPIC UP GLIDE PATTERN. ECMWF/GFS WANTS TO STALL
A MID-WEEK BOUNDARY ACROSS CENTRAL/NORTHERN TX. EURO PUSHES A
FRONT TO THE COAST BY FRIDAY. GFS IS TRENDING TOWARDS WASHING OUT
THE BOUNDARY AS MAJORITY OF ENERGY REMAINS OVER THE MIDWESTERN
STATES. ALL AND ALL...NEXT WEEKS WEATHER WILL BE MUCH MILDER WITH
INCREASING RAIN CHANCES PAST SUNDAY. 31
MARINE...
CAN PROBABLY GET BY WITH DROPPING THE GALE WARNINGS...BUT STILL
SEEING A FEW GUSTS TO OR JUST ABOVE GALE FORCE INTERMITTENTLY.
MODELS...ALTHOUGH INITIALIZING SLIGHTLY HIGH ON WIND SPEEDS DO SHOW
A LITTLE BUMP IN THE 3-9AM TIMEFRAME SO WILL GO AHEAD AND KEEP THE
GALES GOING IN THE GULF UNTIL NOON. EVERYTHING WILL THEN BE REPLACED
BY SCAS FOR THE REMAINDER OF THE DAY. OVERALL...A NASTY BOATING DAY
WITH COLD WINDY CONDITIONS...HIGH SEAS AND PERIODS OF SHRA. CANNOT
EVEN RULE OUT A FEW MIXED IN FLURRIES LATER THIS EVENING AS VERY
COLD TEMPS ASSOCIATED WITH THE UPPER TROF MOVE OVERHEAD. WINDS/SEAS
WILL REMAIN ELEVATED INTO THURS AFTN UNTIL SFC HIGH PRES MOVES
OVERHEAD. WINDS WILL SWING BACK ONSHORE AND QUICKLY INCREASE THIS
WEEKEND WITH SOME FORM OF SCEC/SCA FLAGS LOOKING LIKE A GOOD BET. 47
AVIATION...
MESSY AND DIFFICULT FCST TODAY. VERY POOR MODEL INITIALIZATION THIS
MORNING...EVEN WITH SOME OF THE NEWEST 6Z RUNS COMING IN. LIGHT
PRECIP IS MUCH MORE WIDESPREAD THAN THEY DEPICT. EXPECT MVFR CIGS
AND PERIODS OF -RA FOR A GOOD PORTION OF THE DAY...AT LEAST UNTIL
THE UPPER LEVEL TROF MOVES EAST OF THE REGION LATER THIS EVENING AND
OVERNIGHT. MAY NEED TO GO WITH MORE OF A PREVAILING PRECIP GROUP
VERSUS THE VCSHS IN THE 12Z TAFS DEPENDING ON A LAST MINUTE GLANCE
AT RADAR TRENDS.
TO COMPLICATE MATTERS...CONDITIONS WILL BECOME INCREASINGLY
CONDUCIVE FOR A WINTERY MIX AS VERY COLD TEMPS ASSOCIATED WITH THE
UPPER TROF MOVE IN FROM THE WEST. BEST GUESS AT THIS POINT INDICATE
A -RAPL MIX THRU NOON GENERALLY NORTH OF A COLUMBUS-CLEVELAND
LINE...GRADUALLY TRANSITIONING TO A -SNPL/-SN/FLURRIES VARIETY
AREAWIDE (EVEN COASTAL AREAS) TOWARD THE LATE AFTERNOON AND THROUGH
THE EVENING HOURS. GOOD NEWS IS THAT SFC TEMPS WILL REMAIN ABOVE
FREEZING SO NOT EXPECTING ANY SIG ACCUMULATIONS OR ICE
WHATSOEVER...ESPECIALLY CONSIDERING THE WARM TEMPS OF THE PAST
COUPLE DAYS. PRECIP CHANCES SHOULD COME TO AN END FROM WEST TO EAST
LATER TONIGHT WITH VFR CONDITIONS EXPECTED. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 43 31 56 35 61 / 80 20 0 0 0
HOUSTON (IAH) 44 33 53 35 61 / 80 40 0 0 0
GALVESTON (GLS) 48 39 55 45 60 / 80 50 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
GALE WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...31Hazardous weather outlook, Dec 10, 6:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CST WED DEC 10 2008
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-111245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
643 AM CST WED DEC 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN AREAWIDE WINTRY MIX OF SLEET AND SNOW FLURRIES WITHIN RAIN
SHOWERS AS TEMPERATURES STRUGGLE TO REACH THE LOWER TO MIDDLE
40S BEHIND THE PASSAGE OF YESTERDAYS STRONG COLD FRONT. DUE TO
A WET AND WARM GROUND...NO FROZEN PRECIPITATION ACCUMULATIONS ARE
EXPECTED. A WIND ADVISORY WILL REMAIN IN EFFECT ALONG AND SOUTH
OF A LINE FROM MORALES TO KATY TO CLEVELAND THROUGH 10 AM THIS
MORNING...AND A GALE WARNING REMAINS IN EFFECT FOR THE GULF WATERS
THROUGH NOON THIS MORNING.
.DAYS TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Snow, Brazos
- When
- December 10, 11:00 AM CST to December 11, 1:00 AM CST
- Where
- Brazos forecast zone
- Reported by
- Public
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
One and a half to two inches reported near College Station.
Heavy Snow, Grimes
- When
- December 10, 11:00 AM CST to December 11, 1:00 AM CST
- Where
- Grimes forecast zone
- Reported by
- Public
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Two to three inches reported near Navasota.
Heavy Snow, Washington
- When
- December 10, 11:00 AM CST to December 11, 1:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
Three inches reported near Brenham.
Heavy Snow, Burleson
- When
- December 10, 11:00 AM CST to December 11, 1:00 AM CST
- Where
- Burleson forecast zone
- Reported by
- Public
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Two to three inches reported.
Heavy Snow, Madison
- When
- December 10, 11:00 AM CST to December 11, 1:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Public
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Two to three inches reported near Madisonville.
Heavy Snow, Harris
- When
- December 10, 4:00 PM CST to December 11, 4:00 AM CST
- Where
- Harris forecast zone
- Reported by
- Public
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
About an inch was reported in the Houston area, but 2 to 4 inches fell near Padadena, Channelview and LaPorte.
Heavy Snow, Chambers
- When
- December 10, 4:00 PM CST to December 11, 4:00 AM CST
- Where
- Chambers forecast zone
- Reported by
- Public
- Coordinates
- 29.708, -94.671 (the zone’s center; the record gives no point)
Four inches of snow accumulated near Anahuac, with 5.5 inches near Winnie.
Heavy Snow, Liberty
- When
- December 10, 4:00 PM CST to December 11, 4:00 AM CST
- Where
- Liberty forecast zone
- Reported by
- Public
- Coordinates
- 30.152, -94.812 (the zone’s center; the record gives no point)
Five inches of snow accumulated near Liberty.
Heavy Snow, San Jacinto
- When
- December 10, 4:00 PM CST to December 11, 4:00 AM CST
- Where
- San Jacinto forecast zone
- Reported by
- Public
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Around three inches of snow accumulated.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Georgia, December 10 to 13, 2008$643,000 · EF0 · 17 events
- Ice Storm in New Jersey, December 10 to 12, 2008$1.0 million · 1 event
- Heavy Rain in Virginia, December 10 to 12, 200852 events
- Damaging Winds in Tennessee, December 10, 2008$38,000 · 52 kt wind · 4 events
- Damaging Wind in Florida, December 10, 2008$33,000 · 58 kt wind · 1 event
- Hail and Damaging Wind in Alabama, December 10, 2008$20,000 · 50 kt wind · 2 events
- Heavy Rain in North Carolina, December 10 to 12, 20088 events
- Dense Fog in California, December 10 to 13, 20084 events
- Heavy Rain in Maryland, December 10 to 12, 20084 events
- Flash Flooding and Damaging Wind in Tennessee, December 10, 2008$1,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, December 10, 200850 kt wind · 3 events
- Flash Flooding in Alabama, December 10, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147113, 147114, 147115, 147116, 147117, 147119, 147121, 147122, 147124.